Hail, Comanche
- When
- September 16, 4:55 PM CST
- Where
- Comanche County, 3.58 mi ENE of Protection
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.220, -99.420
A few thunderstorms developed along a weak boundary during the late afternoon. A few became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A few thunderstorms developed along a weak boundary during the late afternoon. A few became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 16, 2:12 PM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 312 PM CDT FRI SEP 16 2016 .SHORT TERM...(This evening through Saturday) Issued at 211 PM CDT Fri Sep 16 2016 A stubborn corridor of low stratus has persisted along the surface cold front boundary this morning into the mid afternoon. These clouds should improve along the central corridor, as the frontal boundary eventually shifts east later this afternoon and tonight while redeveloping farther east when the BL cools. The HRRR is still holding on to chances for convection along what appears to be a SE advancing radar fineline late this afternoon. The window for isolated storms is small however with the loss of differential heating. By Saturday, weak high pressure settle in behind the surface boundary which should be over western OK. That will mean generally light and variable winds in central KS with more of and easterly component for much of our area, and slightly warmer temperatures around 80 with more abundant insolation. .LONG TERM...(Saturday night through Friday) Issued at 211 PM CDT Fri Sep 16 2016 Models indicate a shortwave moving out of the Rockies into the Plains by late Saturday. The recent WRF runs are perhaps the most robust in terms of driving initial surface based colorado convection into western and even central Kansas Saturday night. It is likely the mid level instability will be more of a factor in sustaining storms this far east, as the surface dew points in the far west have decreased significantly. The rest of the extended period will generally be dry as a zonal flow and high pressure pattern takes shape for the central Plains. However the model blends suggest a return of thunderstorm chances late in the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1236 PM CDT Fri Sep 16 2016 IFR/LIFR stratus has held longer this morning than most of the models have anticipated, leading to a few TAF amendments. Going foreword, visible satellite imagery is showing significant breaks and holes in the stratus layer, as area METARs show steady improvement to the ceiling heights. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 81 59 88 / 10 0 30 10 GCK 53 81 57 88 / 10 10 30 0 EHA 55 81 58 88 / 20 30 30 0 LBL 56 81 59 89 / 20 20 40 10 HYS 55 81 58 87 / 10 0 20 0 P28 61 83 61 87 / 30 0 20 10 && .DDC Watches/Warnings/Advisories...NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 412 AM CDT FRI SEP 16 2016 KSZ030-031-043>046-061>066-074>081-084>090-170915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 412 AM CDT FRI SEP 16 2016 /312 AM MDT FRI SEP 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DAY 1 DISCUSSION ---------------- STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS THIS AFTERNOON AND EVENING WITH THE MAIN THREATS BEING UP TO QUARTER SIZE HAIL AND DAMAGING WINDS UP TO 60 MPH. DAY 1 HAZARDS ------------- * HAIL: LIMITED RISK * THUNDERSTORM WIND DAMAGE: LIMITED RISK * FLOODING: LIMITED RISK * LIGHTNING: ELEVATED RISK .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DAYS 2-7 DISCUSSION ------------------- STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL AND SOUTHWEST KANSAS LATE SATURDAY AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE UP TO QUARTER SIZE HAIL AND DAMAGING WINDS UP TO 60 MPH. DAYS 2-7 HAZARDS ---------------- * SATURDAY - FLOODING: LIMITED RISK - SEVERE THUNDERSTORM: LIMITED RISK * SUNDAY - FLOODING: LIMITED RISK - LIGHTNING: LIMITED RISK * MONDAY NO HAZARDS. * TUESDAY NO HAZARDS. * WEDNESDAY - LIGHTNING: LIMITED RISK * THURSDAY - LIGHTNING: LIMITED RISK .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING GENERALLY SOUTHEAST OF A MEADE TO LARNED LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 32
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 502 PM CDT FRI SEP 16 2016 KSZ080-088-089-162300- KIOWA KS-CLARK KS-COMANCHE KS- 502 PM CDT FRI SEP 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMANCHE...EAST CENTRAL CLARK AND SOUTHWESTERN KIOWA COUNTIES UNTIL 600 PM CDT... AT 502 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF PROTECTION...MOVING NORTHEAST AT 5 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLDWATER...PROTECTION...WILMORE...LEXINGTON AND LAKE COLDWATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3715 9953 3728 9967 3752 9944 3733 9920 TIME...MOT...LOC 2202Z 226DEG 6KT 3729 9951 WHITE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
531 PM CDT FRI SEP 16 2016
KSZ080-081-089-090-162330-
KIOWA KS-BARBER KS-PRATT KS-COMANCHE KS-
531 PM CDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE...
SOUTHWESTERN PRATT...NORTHWESTERN BARBER AND SOUTHEASTERN KIOWA
COUNTIES UNTIL 630 PM CDT...
AT 531 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR BELVIDERE...OR 16 MILES SOUTHEAST OF GREENSBURG...MOVING EAST AT
15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PRATT...SAWYER...COATS...LAKE CITY...SUN CITY...DEERHEAD...
BELVIDERE...CROFT...ELM MILLS AND PRATT COUNTY LAKE.
LAT...LON 3737 9917 3752 9907 3768 9861 3732 9865
3717 9882
TIME...MOT...LOC 2231Z 291DEG 12KT 3744 9908
FINCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 542 PM CDT FRI SEP 16 2016 KSZ088-089-162315- CLARK KS-COMANCHE KS- 542 PM CDT FRI SEP 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COMANCHE AND SOUTHEASTERN CLARK COUNTIES UNTIL 615 PM CDT... AT 542 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY NEAR SITKA...OR 6 MILES EAST OF ASHLAND...MOVING EAST AT 5 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SITKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3711 9976 3721 9972 3725 9950 3709 9949 TIME...MOT...LOC 2242Z 269DEG 5KT 3717 9966 WHITE
The Dodge City radar (KDDC), 77 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661337, 661338, 661339.